Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 28, NWS Las Vegas, NV

July 10, 2014Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 10, 2014, 2:11 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2014, 2:11 PM MST (21:11 UTC)
Expired
Jul 10, 2014, 5:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 63 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-313 J/kg
Mixed-layer LCL
2734 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

623 
WGUS55 KVEF 102111
FFWVEF
AZC015-110015-
/O.NEW.KVEF.FF.W.0028.140710T2111Z-140711T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
211 PM MST THU JUL 10 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 515 PM MST

* AT 205 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 9 MILES NORTHWEST OF DOLAN
  SPRINGS...OR 33 MILES SOUTHEAST OF BOULDER CITY. THE STORM         
  PRODUCING FLASH FLOODING WAS NEARLY STATIONARY. ADDITIONAL STORMS  
  WERE DEVELOPING NEAR GOLDEN VALLEY.

* LOCATIONS IMPACTED INCLUDE...
  DOLAN SPRINGS
  GOLDEN VALLEY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3574 11457 3583 11434 3551 11419 3561 11390
      3542 11387 3522 11409 3513 11429

$$

OUTLER
2 follow-up statements
880 
WGUS75 KVEF 102203
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
303 PM MST THU JUL 10 2014

AZC015-110015-
/O.CON.KVEF.FF.W.0028.000000T0000Z-140711T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
303 PM MST THU JUL 10 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR WEST
CENTRAL MOHAVE COUNTY...

AT 258 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING.  THESE STORMS WERE 
LOCATED NEAR DOLAN SPRINGS...AND ALONG STOCKTON HILL ROAD NORTH OF 
KINGMAN STRETCHING WEST TO GOLDEN VALLEY. 

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3574 11457 3583 11434 3551 11419 3561 11390
      3542 11387 3522 11409 3513 11429

$$

OUTLER
428 
WGUS75 KVEF 110006
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
506 PM MST THU JUL 10 2014

AZC015-110015-
/O.EXP.KVEF.FF.W.0028.000000T0000Z-140711T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
506 PM MST THU JUL 10 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MST FOR WEST CENTRAL
MOHAVE COUNTY...

HEAVY RAINFALL HAS ENDED ACROSS THE AREA. LOCAL WASHES AND DRAINAGES 
MAY CONTINUE TO RUN HIGH THROUGH THE EVENING HOURS. 

LAT...LON 3574 11457 3583 11434 3551 11419 3561 11390
      3542 11387 3522 11409 3513 11429

$$

OUTLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 1:15 PM MST, 56 minutes earlier.

Area forecast discussion, Jul 10, 1:15 PM MST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
115 PM PDT THU JUL 10 2014

.SYNOPSIS...ABUNDANT MOISTURE WILL COMBINE WITH AN UPPER LEVEL
DISTURBANCE TO GENERATE ISOLATED TO SCATTERED THUNDERSTORMS TODAY
ACROSS MUCH OF THE AREA. DRIER AIR WILL PUSH IN BEHIND THE
DISTURBANCE...LIMITING ANY THUNDERSTORM CHANCES TO PORTIONS OF
MOHAVE COUNTY ARIZONA FOR THE FRIDAY THROUGH SUNDAY TIME FRAME.
TEMPERATURES WILL WARM TO ABOVE NORMAL LEVELS OVER THE WEEKEND DUE
TO THE DRIER AIR. MONSOON MOISTURE RETURNS NEXT WEEK.
&&

.SHORT TERM...SATELLITE LOOPS SHOWS A CIRCULATION APPROACHING
SOUTHERN NEVADA. THIS UPPER-LEVEL FORCING COMBINED WITH AN ANOMALOUS
AMOUNT OF MOISTURE ACROSS THE AREA CONTINUES TO CREATE VERY HEAVY
RAINFALL. THIS CIRCULATION IS FORECAST TO BECOME MORE OF AN OPEN
WAVE THIS AFTERNOON AND EARLY EVENING AND LIFT NORTH-NORTHEAST.
EXPECT CONVECTION WEST...NORTH...AND EAST OF THIS CIRCULATION.
HOWEVER...CLARK...LINCOLN...AND MOHAVE COUNTIES WILL BE IN THE
PREFERRED QUADRANT FOR TORRENTIAL RAINFALL PRODUCING STORMS AND
REDEVELOPMENT OVER THE SAME AREAS. THIS WAS THE MAIN REASON FOR THE
FLASH FLOOD WATCH ISSUANCE...WHICH IS IN EFFECT UNTIL 9 PM THIS
EVENING. PLEASE STAY ALERT TO THE RAPIDLY CHANGING CONDITIONS AND BE
AWARE OF ANY FLASH FLOOD OR SEVERE THUNDERSTORM WARNINGS ISSUED
THROUGH THIS EVENING.

AS THIS WAVE SLIDES NORTH...DRY AIR ON MORE SOUTHWEST FLOW WILL
FILTER INTO THE REGION. WE CAN ALREADY SEE THAT WITH DRYING ACROSS
OUR SOUTHERN AND SOUTHWESTERN FORECAST AREA. THIS SOUTHWEST FLOW
WILL OVERTAKE MUCH OF THE FORECAST AREA LATE TONIGHT AND THROUGH
MOST...IF NOT ALL...OF THE WEEKEND. STILL LOOKS LIKE AN ISOLATED
SHOWER OR THUNDERSTORM IS POSSIBLE MAINLY OVER THE HIGHER ELEVATIONS
OF NORTHERN MOHAVE COUNTY EACH AFTERNOON FRIDAY THROUGH SUNDAY AS
THE HIRES MODELS CONTINUE TO HANG ON TO SOME MOISTURE AND SLIGHT
INSTABILITY. WHILE TEMPERATURES TODAY HAVE BEEN HELD DOWN BY
RAINFALL AND CLOUD COVER...EXPECT TEMPERATURES TO INCREASE FRIDAY
THROUGH THE WEEKEND WITH THAT DRY AIR WORKING INTO THE REGION.
&&

.LONG TERM...SUNDAY THROUGH WEDNESDAY...BY SUNDAY MORNING HIGH
PRESSURE WILL BE SHIFTING BACK WEST TOWARDS THE NEVADA-UTAH STATE
LINE. THIS WILL CUT OFF THE DRY SOUTHWESTERLY FLOW AND OPEN THE DOOR
FOR MOISTURE TO FILTER IN FROM THE SOUTHEAST. IT DOESN'T LOOK LIKE A
SIGNIFICANT MOISTURE WILL BE IN PLACE TO PROVIDE MUCH OF A THREAT OF
THUNDERSTORMS SUNDAY. HOWEVER...I HAVE LEFT IN A SLIGHT CHANCE OVER
MOST OF MOHAVE COUNTY AND GHOST POPS OVER SOUTHERN SAN BERNARDINO
COUNTY.

LAST NIGHT MODELS WERE IN DECENT AGREEMENT THAT A DECENT SURGE OF
MONSOON MOISTURE AND WAVE WOULD PUSH UP FROM THE SOUTH-SOUTHEAST FOR
MONDAY. WITH THE LATEST 00Z RUNS BOTH THE ECMWF AND GFS HAVE SLOWED
THIS DOWN BY AROUND 6-12 HOURS AND HAVE PUSHED THE WAVE A BIT
FURTHER WEST OVER THE SOCAL COAST. AM NOT READY TO COMPLETELY BUY
INTO ANY GIVEN SOLUTION SINCE THE PREVIOUS [12Z] ECMWF RUN WAS VERY
AGGRESSIVE WITH THE MOISTURE...WAVE..AND PRECIP FOR MONDAY. FOR NOW
HAVE INCREASED THUNDERSTORM CHANCES OVER THE SOUTHEASTERN THIRD OF
THE FORECAST AREA SINCE THERE IS DECENT AGREEMENT THERE. WITH THE
OVERALL SHOWER TIMING TUESDAY MAY HAVE MORE WIDESPREAD/SIGNIFICANT
THUNDERSTORM COVERAGE. AS A RESULT I HAVE INCLUDED AT LEAST A SLIGHT
CHANCE OF THUNDERSTORMS EVERYWHERE TUESDAY.

FOR WEDNESDAY AND BEYOND...THE LATEST GUIDANCE INDICATES THAT HIGH
PRESSURE WILL CONTINUE TO SHIFT EAST INTO NORCAL WHICH WOULD RESULT
IN SOMEWHAT DRIER NORTHERLY FLOW ACROSS THE AREA. HOWEVER MODELS
AREN'T TOO AMBITIOUS ABOUT SCOURING OUT THE MOISTURE AND SO I'VE
LEFT IN FAIRLY WIDESPREAD POPS FOR THE MOMENT.

AS FOR TEMPERATURES...SUNDAY WILL BE THE WARMEST...WITH TEMPERATURES
RUNNING A FEW DEGREES ABOVE NORMAL. THE NEAR TO SLIGHTLY BELOW
NORMAL TEMPERATURES ARE EXPECTED THROUGH THE REMAINDER OF THE PERIOD
AS MOISTURE AND THUNDERSTORMS RETURN TO THE REGION. PLEASANT RELIEF
FOR THE PERIOD OF TIME WHERE WE [ON AVERAGE] EXPERIENCE THE WARMEST
TEMPERATURES OF THE YEAR.
&&

.AVIATION...FOR MCCARRAN...WINDS WILL BE LIGHT AND VARIABLE THIS
MORNING BEFORE TRANSITIONING MORE SOUTHERLY AROUND 8 KTS DURING THE
AFTERNOON. THE EXCEPTION WILL BE FOR GUSTY AND ERRATIC WINDS DUE TO
THUNDERSTORMS AND OUTFLOW. EXPECT SHOWERS AND STORMS WITHIN THE
VICINITY OF THE AIRFIELD THIS AFTERNOON AND EARLY EVENING AS AN
UPPER LEVEL DISTURBANCES PASSES THROUGH. ANTICIPATE BROKEN CEILINGS
ABV 10 KFT MUCH OF THE AFTERNOON. STRONG THUNDERSTORMS WILL CONTINUE
ACROSS THE MORMON MESA AND PEACH SPRINGS CORRIDORS THE REST OF THE
DAY. CLEARING WILL TAKE PLACE LATER TONIGHT WITH DRIER AND MORE
STABLE AIR IN PLACE FOR THE FRIDAY THROUGH SUNDAY TIME FRAME.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THE GREATEST THUNDERSTORM COVERAGE WILL BE OVER
SOUTHEAST NEVADA AND NORTHWEST ARIZONA. TODAY STORMS WILL LEAD TO
GUSTY AND ERRATIC WINDS, WHILE AWAY FROM STORMS WIND SPEEDS
GENERALLY SOUTHERLY BETWEEN 5 AND 15 KTS.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS TODAY ACCORDING TO STANDARD
OPERATING PROCEDURES.
&&

SHORT TERM/AVIATION: PADDOCK
LONG TERM: WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 10, 3:47 AM MST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
347 AM PDT THU JUL 10 2014

AZZ001>003-036-CAZ519>527-NVZ014>022-110700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
347 AM PDT THU JUL 10 2014 /347 AM MST THU JUL 10 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ABUNDANT MOISTURE WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE TO
GENERATE ISOLATED TO SCATTERED THUNDERSTORMS TODAY INTO THIS EVENING
ACROSS MUCH OF THE AREA. THE BEST CHANCES OF STORMS LOOKS TO BE
OVER MOHAVE AND EASTERN LINCOLN COUNTIES. SOME STORMS WILL PRODUCE
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRIER AIR WILL PUSH IN FROM THE SOUTHWEST FRIDAY LIMITING ANY
THUNDERSTORM CHANCES TO NORTHERN MOHAVE COUNTY FOR FRIDAY AND
SATURDAY. MONSOON MOISTURE IS EXPECTED TO START TO INCREASE AGAIN
FROM THE SOUTHEAST SUNDAY AND MOST OF THE AREA WILL SEE A CHANCE OF
THUNDERSTORMS MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 10, 2:04 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
204 PM PDT THU JUL 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     FLASH FLOOD      4 SW TEMPLE BAR         36.00N 114.36W
07/10/2014                   MOHAVE             AZ   PARK/FOREST SRVC

            LAKE MEAD DISPATCH REPORTED SEVERE FLOODING ON TEMPLE BAR
            ACCESS ROAD BETWEEN MILE MARKER 22 AND 23.

1200 PM     FLASH FLOOD      MEADVIEW                36.00N 114.07W
07/10/2014                   MOHAVE             AZ   PUBLIC

            PUBLIC REPORTS OF SEVERAL ROADS FLOODED AND IMPASSABLE IN
            MEADVIEW.

1200 PM     TSTM WND DMG     3 SSW MEADVIEW          35.97N 114.09W
07/10/2014                   MOHAVE             AZ   PUBLIC

            PUBLIC REPORTS OF A FRUIT STAND BLOWN OVER AND DESTROYED.
            AND A WINDOW AT KENS PIZZA WAS BLOWN OUT BY THE WIND.

&&

ASG

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:27 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 10, 10:14 AM MSTFlash Flood WatchVEFMohave8 hr
Jul 10, 10:23 AM MSTFlash Flood WarningVEFMohave3 hr
Jul 10, 10:34 AM MSTSevere Thunderstorm WarningVEFMohave26 min
Jul 10, 10:45 AM MSTFlash Flood WarningVEFMohave6 hr
Jul 10, 10:55 AM MSTSevere Thunderstorm WarningVEFMohave50 min
Jul 10, 11:14 AM MSTFlash Flood WarningVEFMohave4 hr
Jul 10, 12:29 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 10, 12:58 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.